I’ve seen several sources on the internet saying that SSRI’s like Zoloft CAN cause hair loss. But how likely are they to cause hair loss in terms of percentages? Do they have a 10% chance to cause hair loss, or maybe a 20% chance?

I’m a 31 year old male and have been taking Zoloft for the past 6 or 7 years, often at 250 milligrams, or 2 and a half pills per day. Whenever I got out of the shower, I always noticed that hair would be clogging up the drain. However, I never worried about it because I never looked like my hair was thinning or balding. Now though, my hair has been noticeably thinning for about 1 and a half years with a receding hair line on both sides and thinning on top and in front. Is it likely that taking Zoloft over an extended period of time caused me to lose hair at such an early age? Or could the Zoloft have caused male pattern baldness to affect my hair sooner (at 30 years old) rather than later? Could that likely have happened?

ZoloftAs we’ve said over and over, the most common cause of hair loss in men is androgenic alopecia (AGA). This is often referred to as male pattern baldness (MPB). It’s a genetic issue and just as the term implies, the hair loss happens mostly at front and top (as you describe, in a pattern). Certainly many medications may list “hair loss” as one of its MANY side effects, but medications are often the last culprit. In other words, your loss may be completely unrelated to the medication.

There is no documented percentage of patients who experience hair loss from SSRIs that I am aware of, but in the end you need to speak with a doctor about this. With your doctor, you can discuss your options and obtain a good diagnosis of your particular cause of hair loss.

On a side note, for those who are always preoccupied about the sexual side effect risks of Propecia (1-2%), I believe SSRIs have a much higher percentage of sexual side effects than Propecia has.

Related Posts Plugin for WordPress, Blogger...

Balding Forum - Hair Loss Discussion